Topics:

Pseudomembranous Enterocolitis in a Woman With Hypertension, Diabetes Mellitus, and Congestive Heart Failure

Pseudomembranous Enterocolitis in a Woman With Hypertension, Diabetes Mellitus, and Congestive Heart Failure

 

For 2 days, a 68-year-old woman had watery, yellowish diarrhea with mucus and left lower quadrant pain. Her medical history included hypertension, diabetes mellitus, and congestive heart failure (CHF); she had left the hospital 5 days earlier following treatment of an exacerbation of CHF with intravenous furosemide and sodium and fluid restriction. The patient was taking furosemide, lisinopril, and glipizide; she denied any recent antibiotic therapy.

A flexible sigmoidoscopy revealed edema and erythema of the rectosigmoid mucosa with multiple yellowish plaques (pseudomembranes). Clostridium difficile toxin was found in the stool. Pseudomembranous enterocolitis was diagnosed.

Drs Lucia C. Fry and Klaus E. Mnkmuller of Birmingham, Ala, note that pseudomembranous enterocolitis, which is caused by C difficile, occurred rarely in the preantibiotic era; the condition became a common complication of antibiotic use in the early 1950s. Hospitalization is another major risk factor for C difficile colonization; asymptomatic carriage of the anaerobic gram-positive bacillus is rare in healthy adults.

C difficile releases 2 potent exotoxins, toxins A and B, which damage the intestines. However, diarrhea develops in only one third of patients who have C difficile colonization in their stools.1

Typically, pseudomembranous enterocolitis features watery diarrhea, abdominal cramps, tenderness, fever, and leukocytosis; dehydration can occur in patients with severe disease. Bloody diarrhea, which may develop in severe disease, is a rare manifestation of C difficile colitis. Yellowwhite, 2-mm to 5-mm, raised plaques demonstrated on sigmoidoscopy confirm the diagnosis. Stool cytotoxin assay for C difficile may be performed, but results are not available for 24 hours; alternatively, commercial latex agglutination assays that yield same-day results may be used.

Discontinue the culprit antibiotic; this strategy may be sufficient therapy for patients with mild disease. Others may require antibiotics, such as metronidazole, vancomycin, or bacitracin, that eradicate C difficile. Patients often do well during antimicrobial therapy; however, symptoms recur in 15% to 20% of these patients when treatment is discontinued. In this group, repeated courses of metronidazole or vancomycin can be helpful; hospitalization may be required in severe disease.

This patient's symptoms responded promptly to metronidazole; she has had no relapses.

References

REFERENCE:
1. Yamada T. Textbook of Gastroenterology. 2nd ed. Volume 2. Philadelphia: Lippincott; 1995.

 
Loading comments...
Please Wait 20 seconds or click here to close